Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 81, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 9, 2016, 7:40 PM EDT for Georgetown County, Horry County, South Carolina. It was in force for 18 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2016, 7:40 PM EDT (23:40 UTC)
- Expired
- Jul 9, 2016, 7:58 PM EDT
- In force
- 18 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 72 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 7:40 PM EDT | HAIL 1 | Enterprise Landing, SC | REPORT OF QUARTER SIZE HAIL NEAR INTERSECTION OF BAY RD AND ENTERPRISE RD. HAIL LASTED FOR 10 MINUTES. |
| Jul 9, 7:45 PM EDT | HAIL 1 | 1 Sse Enterprise Landin, SC | REPORT OF QUARTER SIZE HAIL ON EAST SWEET BRIAR TRAIL. |
| Jul 9, 7:45 PM EDT | HAIL 1 | 2 Se Enterprise Landing, SC | LAW ENFORCEMENT REPORTS QUARTER SIZE HAIL. |
| Jul 9, 7:54 PM EDT | HAIL 1 | 3 Nne Burgess, SC | REPORT OF QUARTER SIZE HAIL NEAR INTERSECTION OF SC 707 AND BAY RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1008 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
790
WUUS52 KILM 092340
SVRILM
SCC043-051-100015-
/O.NEW.KILM.SV.W.0081.160709T2340Z-160710T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
740 PM EDT SAT JUL 9 2016
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA...
SOUTH CENTRAL HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA...
* UNTIL 815 PM EDT
* AT 740 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
BUCKSPORT...OR NEAR MURRELLS INLET...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MYRTLE BEACH...SURFSIDE BEACH...SOCASTEE...MYRTLE BEACH AIRPORT...
GARDEN CITY...BUCKSVILLE...BUCKSPORT...YAUHANNAH AND BURGESS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3365 7924 3377 7905 3366 7892 3363 7895
3354 7914
TIME...MOT...LOC 2340Z 241DEG 17KT 3364 7912
HAIL...1.00IN
WIND...60MPH
$$
III2 follow-up statements
239
WWUS52 KILM 092350
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
750 PM EDT SAT JUL 9 2016
SCC043-092359-
/O.CAN.KILM.SV.W.0081.000000T0000Z-160710T0015Z/
GEORGETOWN SC-
750 PM EDT SAT JUL 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GEORGETOWN COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA AND THE WARNING HAS BEEN CANCELLED.
LAT...LON 3359 7910 3361 7910 3360 7911 3363 7913
3373 7900 3366 7892 3363 7895 3357 7908
3358 7908
TIME...MOT...LOC 2349Z 269DEG 28KT 3363 7901
$$
SCC051-100015-
/O.CON.KILM.SV.W.0081.000000T0000Z-160710T0015Z/
HORRY SC-
750 PM EDT SAT JUL 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTH CENTRAL HORRY COUNTY...
AT 749 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SURFSIDE
BEACH... MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MYRTLE BEACH...SURFSIDE BEACH...SOCASTEE...MYRTLE BEACH AIRPORT...
GARDEN CITY AND BURGESS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3359 7910 3361 7910 3360 7911 3363 7913
3373 7900 3366 7892 3363 7895 3357 7908
3358 7908
TIME...MOT...LOC 2349Z 269DEG 28KT 3363 7901
HAIL...1.00IN
WIND...60MPH
$$
III273
WWUS52 KILM 092358
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
758 PM EDT SAT JUL 9 2016
SCC051-100008-
/O.CAN.KILM.SV.W.0081.000000T0000Z-160710T0015Z/
HORRY SC-
758 PM EDT SAT JUL 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HORRY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3359 7910 3361 7910 3360 7911 3363 7913
3373 7900 3366 7892 3363 7895 3357 7908
3358 7908
TIME...MOT...LOC 2356Z 241DEG 17KT 3364 7898
$$
IIIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:39 PM EDT, 1 minute earlier.
Area forecast discussion, Jul 9, 7:39 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Wilmington NC 739 PM EDT SAT JUL 9 2016 .SYNOPSIS... Elevated heat and humidity continues again today. A cold front will drop south into the Carolinas Sunday bringing slightly lower temperatures and humidity before returning north Monday. Bermuda high pressure will build westward through the mid-week, bringing near to slightly above normal daytime temperatures and afternoon showers and thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... As of 3 PM Saturday...Guidance was too warm today much like yesterday. As such the Heat Advisory is being cancelled with this forecast issuance. Some slightly deeper moisture is pooled to our south as evidence by the storms in CHS's area but POPS here seem to warrant to higher than isolated and only through a little after dark. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 3 PM Friday...Sunday will be more seasonable as mid level flow turns to WSW and moisture increases. The added cloudiness will temper the heating seen the last few days and a few embedded shortwaves could touch off isolated to widely scattered storms mainly along the coast where moisture will be more prevalent ahead of the front dropping down. This boundary soon reverses course and drifts back inland a bit keeping POPS in the forecast Sunday night, albeit fairly low ones. Another slight northward jog of the front by Monday should focus thunderstorms over E and NE NC especially since this coincides to where the vort centers seem to want to track. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 3 PM Saturday...Front stalled just north of the area Tue is lifted north Tue night by westward expansion of the Bermuda High. Piedmont trough makes a return Wed or Thu and becomes more defined Fri. Cold front approaches from the northwest Sat but it will likely end up stalling before reaching the area and more or less takes the place of the Piedmont trough. Pattern aloft will consist of elongated/flat ridge over much of the southern CONUS which will keep temps near to slightly above climo but is not strong enough to suppress diurnal convection. Precipitable water values near 2 inches for much of next week combined with diurnal heating and limited subsidence should lead to afternoon/evening convection each day. Will carry chance pop each day through the period with the best chances Tue, associated with the stalled front, and Sat ahead of the approaching cold front. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 00Z...Potential for MVFR towards morning due to areas of fog. Otherwise expect VFR with isolated SHRA/TSRA. Lingering convection continues to move across the southern portions of the forecast area this evening. Cannot entirely rule out an isolated shra/tsra to affect KCRE/KMYR within the next hour, but overall do not anticipate any activity to affect the terminals. VFR will prevail tonight with winds becoming light. Guidance continues to suggest fog development which may create MVFR for a few hours in the early morning hours. Otherwise, VFR will persist on Sunday, with northwesterly winds around 8 kts in the morning becoming south- southwesterly around 10 kts and isolated SHRA/TSRA in the afternoon hours. EXTENDED OUTLOOK...Possible brief MVFR/IFR during isolated to scattered thunderstorms each day. Possible brief MVFR from fog each morning, particularly over areas where substantial rainfall occurs. Otherwise expect VFR. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 3 PM Saturday...Southwesterly winds to continue overnight. They have been pretty tame/overforecasted by models and seas are holding at about 3 ft all the way out to 41013. Not much change is expected in either through the period. SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 3 PM Saturday...Cold front dropping into the area previously though the veer winds especially over northern zones. Now the boundary appears to stall inland enough to preclude this. Area waters remain in the prefrontal SW flow on Sunday, and the boundary begins to retreat further inland as the day wears on. The front will weaken on Monday and it will help to make the pressure pattern across the Carolinas malformed. This could translate to a few knots of wind speed decrease. Any decrease in overall wave height should be minor. LONG TERM /TUESDAY THROUGH THURSDAY/... As of 3 PM Saturday...Bermuda High will maintain 10 to 15 kt southwest flow through the period. Front stalled north of the area will keeps speeds on the higher end of the range Tue. Front lifts north for Wed with Piedmont trough starting to develop. The trough becomes more defined on Thu leading to speeds on the higher end of the range Thu afternoon. Seas 2 to 3 ft Tue and Wed increase to 2 to 4 ft Thu. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...MBB SHORT TERM...MBB LONG TERM...III AVIATION...SGL
Hazardous weather outlook, Jul 9, 6:38 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 638 PM EDT SAT JUL 9 2016 NCZ087-096-099-105>110-SCZ017-023-024-032-033-053-054-102245- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- INLAND HORRY-COASTAL HORRY- 638 PM EDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-102245- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- 638 PM EDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ039-055-056-102245- WILLIAMSBURG-INLAND GEORGETOWN-COASTAL GEORGETOWN- 638 PM EDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. A STRONG THUNDERSTORM IS POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ256-102245- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 638 PM EDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. A STRONG THUNDERSTORM IS POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 27
In the hours before
Special weather statement, Jul 9, 6:31 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 631 PM EDT SAT JUL 9 2016 SCZ039-055-092300- WILLIAMSBURG SC-INLAND GEORGETOWN SC- 631 PM EDT SAT JUL 9 2016 ...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL GEORGETOWN AND SOUTHEASTERN WILLIAMSBURG COUNTIES UNTIL 700 PM EDT... AT 631 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER TRIO...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ANDREWS...EARLE...WARSAW...MORRISVILLE AND TRIO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && LAT...LON 3336 7972 3349 7979 3365 7949 3340 7935 TIME...MOT...LOC 2231Z 262DEG 29KT 3346 7968 III
Local storm report, Jul 9, 7:13 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
713 PM EDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL DE BORDIEU 33.38N 79.15W
07/09/2016 E1.75 INCH GEORGETOWN SC NWS EMPLOYEE
A RETIRED METEOROLOGIST REPORTED GOLF BALL SIZE HAIL ON
DEBORDIEU BOULEVARD. THE HAIL LASTED FOR 10 MINUTES.
&&
EVENT NUMBER ILM1600205
RJDThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:36 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 54 min |
| Jul 8, 10:35 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Marlboro | 55 min |
| Jul 8, 10:45 PM EDT | Special Weather Statement | ILM | Darlington | 60 min |
| Jul 8, 11:04 PM EDT | Special Weather Statement | ILM | Marion | 56 min |
| Jul 8, 11:17 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Florence, Horry, Marion | 58 min |
| Jul 8, 11:29 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence, Horry, Marion | 61 min |
| Jul 8, 11:40 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Florence, Marlboro | 65 min |
| Jul 9, 12:05 AM EDT | Severe Thunderstorm Warning | ILM | Horry | 55 min |
| Jul 9, 12:23 AM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Florence, Horry, Marion, Marlboro and 1 more | 67 min |
| Jul 9, 12:31 AM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry | 29 min |
| Jul 9, 1:07 AM EDT | Special Weather Statement | ILM | Williamsburg | 53 min |
| Jul 9, 1:27 AM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry, Marion, Williamsburg | 63 min |
| Jul 9, 3:14 AM EDT | Heat Advisory | ILM | Darlington, Florence, Georgetown, Horry, Marion, Williamsburg | 12 hr |
| Jul 9, 6:26 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 19 min |
| Jul 9, 6:31 PM EDT | Special Weather Statement | ILM | Williamsburg | 29 min |
| Jul 9, 6:53 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Williamsburg | 31 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.